Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 174, NWS Nashville, TN

May 13, 2011Cheatham County, Davidson County, Robertson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 13, 2011, 7:17 AM CDT for Cheatham County, Davidson County, Robertson County, Tennessee. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2011, 7:17 AM CDT (12:17 UTC)
Expired
May 13, 2011, 8:00 AM CDT
In force
43 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Cheatham County, TN, Davidson County, TN, Robertson County, TN

The radar

The Nashville radar (KOHX), 31 km from the middle of the area, began a volume at 12:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 7:20 AM CDTHAIL 1Kingston Springs, TNREPORT RELAYED BY WSMV.
May 13, 7:30 AM CDTTSTM WND DMG2 W Nashville, TNA TREE AND POWERLINES REPORTED DOWN ON RICHARDSON AVENUE
May 13, 8:03 AM CDTHAIL 0.25Goodlettsville, TNLASTED ABOUT 5 MINUTES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 0.3 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1225 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1225 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
983 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

664 
WUUS54 KOHX 131217
SVROHX
TNC021-037-147-131300-
/O.NEW.KOHX.SV.W.0174.110513T1217Z-110513T1300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
717 AM CDT FRI MAY 13 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN DAVIDSON COUNTY IN MIDDLE TENNESSEE...
  CHEATHAM COUNTY IN MIDDLE TENNESSEE...
  SOUTH CENTRAL ROBERTSON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 800 AM CDT

* AT 712 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR KINGSTON
  SPRINGS...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ASHLAND CITY...
  RIDGETOP...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

&&

LAT...LON 3644 8669 3643 8669 3642 8674 3640 8675
      3633 8667 3629 8665 3612 8685 3603 8704
      3605 8705 3605 8715 3608 8718 3617 8717
      3618 8714 3621 8717 3657 8688
TIME...MOT...LOC 1217Z 227DEG 27KT 3613 8707

$$

FORECASTER:BOYD
2 follow-up statements
105 
WWUS54 KOHX 131222
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
722 AM CDT FRI MAY 13 2011

TNC021-037-147-131300-
/O.CON.KOHX.SV.W.0174.000000T0000Z-110513T1300Z/
DAVIDSON TN-CHEATHAM TN-ROBERTSON TN-
722 AM CDT FRI MAY 13 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
ROBERTSON...CHEATHAM AND NORTHWESTERN DAVIDSON COUNTIES UNTIL 800 AM
CDT...

AT 717 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND 
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR 
PEGRAM...OR 10 MILES SOUTH OF ASHLAND CITY...MOVING NORTHEAST AT 30 
MPH. PEA SIZED HAIL WAS REPORTED IN BURNS TENNESSEE FROM THIS STORM. PEA
SIZED HAIL ALSO REPORTED IN KINGSTON SPRINGS TENNESSEE AT 715 AM CDT.

LOCATIONS IMPACTED INCLUDE...
  ASHLAND CITY...SPRINGFIELD...RIDGETOP...GOODLETTSVILLE AND
  GREENBRIER.

LAT...LON 3644 8669 3643 8669 3642 8674 3640 8675
      3633 8667 3629 8665 3612 8685 3603 8704
      3605 8705 3605 8715 3608 8718 3617 8717
      3618 8714 3621 8717 3657 8688
TIME...MOT...LOC 1220Z 227DEG 27KT 3615 8705

$$

BOYD
751 
WWUS54 KOHX 131233
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
733 AM CDT FRI MAY 13 2011

TNC021-037-147-131300-
/O.CON.KOHX.SV.W.0174.000000T0000Z-110513T1300Z/
DAVIDSON TN-CHEATHAM TN-ROBERTSON TN-
733 AM CDT FRI MAY 13 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
ROBERTSON...EASTERN CHEATHAM AND NORTHWESTERN DAVIDSON COUNTIES UNTIL
800 AM CDT...

AT 730 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES 
SOUTHEAST OF ASHLAND CITY...MOVING NORTHEAST AT 30 MPH. 

LOCATIONS IMPACTED INCLUDE...
  SPRINGFIELD...RIDGETOP...GOODLETTSVILLE AND GREENBRIER.

LAT...LON 3657 8688 3644 8669 3643 8669 3642 8674
      3640 8675 3633 8667 3629 8665 3612 8685
      3610 8697 3616 8713 3624 8713
TIME...MOT...LOC 1232Z 227DEG 27KT 3621 8697

$$

BOYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 7:13 AM CDT, 4 minutes earlier.

Area forecast discussion, May 13, 7:13 AM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
713 AM CDT FRI MAY 13 2011

.AVIATION UPDATE...FOR 12Z TAFS.

AREA OF RW/TRW MOVG NE AROUND 30 MPH INTO KBNA BY 13Z AND NEAR
KCSV 15Z. COUPLE OF OUTFLOWS COULD DEVELOP STORMS FURTHER EAST
INTO KBNA 12-13Z. MVFR CIGS POSSIBLE WITH MORNING ACTIVITY.

BULK OF PCPN EXPECTED TO DEPART THIS AFTN WITH VFR CONDITIONS.
ANOTHER AREA OF PCPN LOOKS TO DEVELOP TNGT WITH H5 CLOSED LOW
SHIFTING EAST OVR NW MID TN.

&&

.PREV DISCUSSION... /ISSUED 450 AM CDT FRI MAY 13 2011/

MESOSCALE UPDATE...
A LINE CONTAINING NUMEROUS THUNDERSTORMS IN WESTERN TENNESSEE IS HEADED
EAST AT 30 MPH...AND AT 445 AM THE LEADING EDGE WAS APPROACHING
THE TENNESSEE RIVER. STORMS IN WEST TENNESSEE HAVE GENERALLY WEAKENED
OVER THE LAST HOUR BUT STILL HAVE MANAGED TO MAINTAIN A QUASI-LINE
CONFIGURATION. THE STORMS ARE MOVING INTO AN ENVIRONMENT THAT
OFFERS LESS INSTABILITY BUT STORM OR TWO COULD STILL BECOME
MARGINALLY SEVERE AS THEY APPROACH THE TENNESSEE RIVER. ISSUED AN
SPS EARLIER ADDESSING THE APPROACHING STORMS WITH WIND GUSTS TO
40 MPH.

BOYD

PREV DISCUSSION... /ISSUED 426 AM CDT FRI MAY 13 2011/

SHORT TERM (THRU MON)...
H5 CLOSED LOW WL DRIFT EAST ACR SOUTHERN MO TDAY. SYSTEM WL
MAINTAIN DEEP SOUTHWEST FLOW AND MOIST AIRMASS ACR MID TN. RW/TRW
ARE EXPECTED TO DEVELOP IN W MID TN THIS MORNING...WITH STORM
MOVEMENT ENE AROUND 30 MPH. CLOUDS/PCPN WL KEEP HIGH TEMPS IN THE
LWR 80S MOST SPOTS TDAY FACTORING IN BRIEF AFTN SUN.

AS FOR STORM POTENTIAL...MODEL LI/S ARE -3 AND GFS SHOWALTER NEAR
ZERO TDAY. A FEW STR-SVR STORMS POSSIBLE WITH WIND GUSTS TO 50
MPH AND HAIL. NO WIDESPREAD HAZARDOUS WEATHER EXPECTED TDAY.

H5 CLOSED LOW MOVES OVR NW MID TN TNGT. SHOWERS AND THUNDERSTORMS
WL REMAIN LIKELY TNGT. ANOTHER ONE QUARTER TO ONE HALF INCH RAINFALL
PROBABLE...WITH A FEW STRONG STORMS/WIND GUSTS TO 50 MPH POSSIBLE.

COLD FRONT MOVES ACR MID TN SAT. COLDER H8 TEMPS AND LOW CLOUDS WL
PRESIST ACR THE REGION. HIGHS ARE EXPECTED IN THE MID 60S MOST
SPOTS W/LINGERING SHOWERS SAT. CLOSED LOW REMAINS OVR THE OH-TN
VLYS SUN-MON WITH COOL/CLOUDY CONDITIONS AND SCATTERED SHOWERS.

LONG TERM (TUE-THU)...
H5 CLOSED LOW IS SLOW TO DEPART THE REGION. EXPECT COOL TEMPS AND
MOSTLY CLOUDY SKIES TUE. MORE SUN EXPECTED WED-THU WITH SLOW
WARMING TREND. KEPT FAR EXPECTED DRY.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04
Hazardous weather outlook, May 13, 5:17 AM CDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
517 AM CDT FRI MAY 13 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-141030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
517 AM CDT FRI MAY 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT. THERE IS
A SLIGHT RISK OF SEVERE WEATHER...WITH ISOLATED STORMS CAPABLE OF
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

04

In the hours before

Special weather statement, May 13, 4:32 AM CDT, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
432 AM CDT FRI MAY 13 2011

TNZ005-022>024-056-093-131030-
BENTON-HOUSTON-HUMPHREYS-PERRY-STEWART-WAYNE-
432 AM CDT FRI MAY 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...HOUSTON...HUMPHREYS...
PERRY...STEWART AND WAYNE COUNTIES...

AT 428 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM JUST WEST OF PARIS
TO 20 MILES WEST OF PARSONS...MOVING EAST AT 30 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.

BOYD
Special weather statement, May 13, 5:53 AM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
553 AM CDT FRI MAY 13 2011

TNZ005-006-022>025-056>058-093-094-131145-
BENTON-DICKSON-HICKMAN-HOUSTON-HUMPHREYS-LAWRENCE-LEWIS-MONTGOMERY-
PERRY-STEWART-WAYNE-
553 AM CDT FRI MAY 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...DICKSON...HICKMAN...
HOUSTON...HUMPHREYS...LAWRENCE...LEWIS...MONTGOMERY...PERRY...STEWART
AND WAYNE COUNTIES...

AT 544 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES NORTHEAST
OF MURRAY TO 12 MILES NORTH OF LINDEN TO 9 MILES WEST OF PINEFLAT...
OR ALONG A LINE EXTENDING FROM 20 MILES NORTHEAST OF MURRAY TO 12
MILES NORTH OF LINDEN TO 18 MILES SOUTHWEST OF SAVANNAH...MOVING EAST
AT 30 MPH.

SHOWERS AND STORMS WILL MOVE ALONG INTERSTATE 65 AND INTO THE
NASHVILLE AROUND 745 AM.

HALF INCH SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE
STORMS.

BOYD
Special weather statement, May 13, 7:08 AM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
708 AM CDT FRI MAY 13 2011

TNZ007-025>027-131300-
CHEATHAM-DAVIDSON-DICKSON-ROBERTSON-
708 AM CDT FRI MAY 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DAVIDSON...DICKSON AND
ROBERTSON COUNTIES...

AT 707 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BURNS...OR 6 MILES EAST OF DICKSON...MOVING
NORTHEAST AT 25 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

BOYD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:07 PM CDTSevere Thunderstorm WarningOHXRutherford, Williamson23 min
May 13, 7:50 AM CDTAreal Flood AdvisoryOHXDavidson, Sumner115 min
May 13, 10:13 AM CDTSevere Thunderstorm WarningOHXFentress, Overton, Pickett32 min
May 13, 5:32 PM CDTSevere Thunderstorm WarningOHXMontgomery, Stewart28 min
May 13, 5:34 PM CDTSevere Thunderstorm WarningOHXBenton, Humphreys26 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.